If you have any medical questions or concerns, please talk to your healthcare provider. The articles on Health Guide are underpinned by peer-reviewed research and information drawn from medical societies and governmental agencies. However, they are not a substitute for professional medical advice, diagnosis, or treatment.
If you’re taking medication to treat blood pressure, depression, pain, allergies, inflammation, seizures, or heart conditions, you’re one of the tens of millions of people at risk for medically induced erectile dysfunction. It’s just the nature of drug side effects. Yet erectile dysfunction is one of the least talked-about side effects of prescription medication.
Taking these life-saving medications doesn’t have to mean choosing between your health and a healthy sex life. Medically induced erectile dysfunction is something you (and your healthcare provider) can fix.
- You might experience erectile dysfunction (ED) as a side effect of prescription medication.
- ED is when you can’t get or maintain an erection sufficient for satisfying sex.
- Consult your healthcare provider if you suspect you’re experiencing ED related to other medications.
What is erectile dysfunction?
Erectile dysfunction (ED) is when you can’t get or keep an erection sufficient for a satisfying sex life. That might include erections that don’t last as long as you want or aren’t as firm as you’d like. ED is the most common sexual dysfunction, and many guys experience it at some point in their lives. In fact, it’s estimated that more than 30 million American men have experienced erection problems (Nunes, 2012).
What is medically-induced ED?
Erections are extremely complicated and surprisingly fragile. Erections involve chemical signals, nerve impulses, complicated blood pressure changes, and overall fitness in systems ranging from your heart and hormones to your mood. When medication changes how one of these factors works—like blood pressure medication or depression medication—ED is a possible side effect. The problem with these completely predictable medically-induced side effects is how people might react.
When men experience ED as a side effect of medication, they might do one of two things: Stop taking their (very important) medication or live with ED. Neither of these is an ideal option for obvious reasons.
We’re Roman and we treat
Erectile dysfunction · Hair loss · Premature ejaculation · Genital herpes · Cold sores & moreLearn more
What kinds of medications can cause ED?
The following medications might contribute to ED:
- Blood pressure medications (e.g. beta blockers, thiazide diuretics)
- Antidepressants (e.g. or selective serotonin reuptake inhibitors, or SSRIs)
- Some drugs for acid reflux
- Cancer treatment (e.g. chemotherapy, radiation)
- Parkinson’s disease medication
Specifically, some medications that can cause ED include:
- Amphetamine and dextroamphetamine (brand name Adderall): This can impact your ability to get an erection by influencing your mood and by causing vasoconstriction (constriction of the blood vessels) in the body.
- Finasteride (brand names Propecia, Proscar): This can impact your ability to get an erection due to its effects on testosterone and dihydrotestosterone (DHT).
- Hydrochlorothiazide: This can impact your ability to get an erection because it leads to decreased blood flow to the penis.
- Metoprolol (brand names Lopressor, Toprol-XL): This can impact your ability to get an erection because it leads to decreased blood flow to the penis.
- Paroxetine (brand name Paxil): Like other SSRIs, this medication may have effects on libido and blood flow to the penis.
Coping with ED isn’t something you should have to “deal with” just to stay healthy. Sexual health and an active sex life are integral parts of your health and wellness. You shouldn’t have to sacrifice one important part of your life to service another. Fortunately, there are ways to deal with medically induced ED.
Step 1: Is my medication still necessary?
The first step in the process is always to reevaluate if the medication that’s causing the problem is even necessary in the first place. Do you still need the medication(s) that you’re taking? When you’re experiencing medically-induced ED, this has to be your starting point. Obviously, you shouldn’t make this decision on your own and should instead have a simple conversation with your healthcare provider about it. Remind your healthcare provider of the medications you’re taking and explain any symptoms or side effects—like ED.
Step 2: Is there an alternative medicine?
If your medication is still necessary, the next step is to see whether there’s an alternative medication that can treat your condition without causing ED. A good example of this is a patient taking beta blockers (such as propranolol) to prevent migraine headaches.
If the patient experiences ED due to the propranolol, we can see if he experiences the same benefit from Topamax, which is also used to prevent migraines and isn’t generally associated with ED.
There are a lot of alternative medications. Speak to your healthcare provider about side effects and desired outcomes to see if you can devise a different treatment strategy that works for you.
Step 3: Are ED medications right for me?
Despite all the options and alternatives, sometimes there’s no suitable alternative to a prescription that contributes to ED. You might have an adverse reaction to a particular medication, or an alternative is unavailable in your state, health insurance plan, or your budget. There are likely good reasons you were prescribed your original medication in the first place.
For example, you might be taking an SSRI for depression that’s very effective for that condition, but it’s causing ED. You and your healthcare provider might decide the best course of action is to try ED medication instead of switching antidepressants.
If you and your healthcare provider decide to take that approach to treat medically induced ED, it’s worth noting the main differences between ED medications. This will help you decide which medication is right for you.